Register for citation alerts
"The patient's back pain was ultimately felt to be an adverse reaction to the multivitamin component of the infusion based on an elimination trial of the PN components" Swartz et al (2021).

Back pain associated with parenteral nutrition administration

Abstract:

Parenteral nutrition (PN) is well recognized for its ability to provide nutrition to patients without the ability to digest enterally; however, PN must also be seen as a medication with associated adverse drug events similar to any other pharmacological agent that is administered to patients. Here we present a case report of localized lower back pain with central PN infusion. The initial areas of concern were the intravenous lipid emulsion, peripherally inserted central catheter placement, osmolarity of the formula, and the additives. The patient’s back pain was ultimately felt to be an adverse reaction to the multivitamin component of the infusion based on an elimination trial of the PN components.

Reference:

Swartz S, Dummann K, Guell C, Lubinsky M, Kozeniecki M. Back pain associated with centrally administered parenteral nutrition. Nutr Clin Pract. 2021 May 6. doi: 10.1002/ncp.10664. Epub ahead of print. PMID: 33955609.